New York, 2025

Strong Wind in New York, June 20, 2025

June 20, 2025 · NWS BTV · 1 event in 1 county or zone

Intensifying low pressure across Maine and New Brunswick combined with high pressure across Ontario and a cooler, drier airmass across NY and VT led to strong mixing of the atmosphere and gusty gradient winds of 35 to 40 mph with a few higher gusts. Unfortunately, winds knocked down a large leader branch of a diseased tree along Lakeshore Drive in Chazy falling onto a moving vehicle that killed…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Intensifying low pressure across Maine and New Brunswick combined with high pressure across Ontario and a cooler, drier airmass across NY and VT led to strong mixing of the atmosphere and gusty gradient winds of 35 to 40 mph with a few higher gusts.

Unfortunately, winds knocked down a large leader branch of a diseased tree along Lakeshore Drive in Chazy falling onto a moving vehicle that killed the sole occupant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 9:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 20, 9:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1039 AM EDT Fri Jun 20 2025

.SYNOPSIS...
A period of strong and gusty westerly winds is expected this morning
with gusts up to 40-50 mph forecast in easterly downslope areas
of the Adirondacks and Green Mountains. Unsettled conditions
will return early next week before high pressure builds over the
eastern U.S. bringing the potential for dangerous heat.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1039 AM EDT Friday...Forecast is in good shape. Main
adjustment was to hourly temperatures, which are lagging several
degrees behind in the warming curve for a lot of locations with
thick overcast and areas of showers. As skies begin to clear
this afternoon, solar heating with steep lapse rates should get
temperatures to rise close to earlier forecast highs in the low
to mid 70s in most locations. Winds gusts in the 30 to 45 MPH
range continue with Wind Advisory still in effect, but will
subside this afternoon.

Previous discussion...Southerly and southwesterly winds are
picking up across the region this morning, and we should
continue to see an increase in winds and wind gusts for the next
couple of hours, especially on eastern downslope areas of the
northern Adirondacks and Green Mountains. The HRRR model is
holding steady on localized surface wind gusts 45-50 mph
associated with the low level jet at 850mb modeled with 50-60
knots. Still thinking any lingering showers could limit mixing
potential, but overall shower coverage is isolated to scattered.
Another piece of the puzzle to consider is that this is a
highly unusual time of year so close to the summer solstice for
a non convective wind event to occur. The leaves on the trees
and recent rain saturating soils may make it easier for trees to
be toppled by winds even lower than is typically the norm.
Conditions will also be unusually rough on Lake Champlain and
other bodies of water across the forecast area, so both our
Marine Section of this Forecast Discussion and our Recreation
Forecast are great resources to take a look at when considering
what's expected today. Other than the gusty winds, today will be
relatively pleasant with highs in the 70s and clouds
decreasing. Winds will also decrease late afternoon into the
evening.

High pressure building in from the mid-Atlantic and dry air wrapping
around behind the previous system will make for a night leaning a
bit more clear than cloudy, though there should be enough moisture
around to keep a few clouds. This will make a low temperature
forecast tough as most models keep us near seasonable in the 50s but
clearer skies may lend themselves to cooler temperatures as well. If
winds decrease enough in the valleys, we may have an optimal
radiational cooling night on our hands with some patchy valley fog,
especially in the Connecticut River Valley. On Saturday, plentiful
sunshine and weak high pressure will allow temperatures to rebound
right back into the upper 70s and lower 80s by the afternoon. This
will likely be the last seasonable or pleasant day for a little
while as we anticipate heat to return next week. Precipitation
chances start to increase across northern New York on Saturday
afternoon and evening as a convective complex approaches the
forecast area, but main impacts from that will be not be seen until
Saturday night onwards. More on this weather event in the Short Term
section of this discussion below.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 343 AM EDT Friday...Precipitation chances will be on the
increase Saturday night as a potent warm front lifts northeast while
broad surface low pressure moves from the Northern Plains towards
James Bay. An MCS will develop Saturday morning across the Northern
Plains and race east in the mid-latitude westerlies attached to a
vigorous upper vort. Convection will maintain itself through strong
isentropic lift riding along the boundary of an elevated mixed
layer. There is the potential for strong to severe nocturnal
convection, though there are some scenarios where activity fizzles
out. Amongst various ensembles, the weaker scenarios feature weaker
850mb flow, which would prevent isentropic lift and prevent better
instability from advecting northeast. Showers would still be likely
for northern New York as the MCS decays reaching the region, but
would have a harder time reaching Vermont. Analyzing ensemble
clusters, the weaker solutions are almost exclusively GEFS members,
and so the forecast leans towards stronger convection. SPC has
marked parts of northern New York with a slight risk (Level 2 of 5)
for the potential. PWATs will also approach 2.00" overnight. Heavy
to torrential rain will be possible. Although the speed of motion
will be a limiting factor, the precipitation rates may be high
enough that we must still keep an eye on hydro.

Overnight lows will be warm with increasing southerly flow, but
should fall into the 60s to around 70 with rain cooled air.
Conditions will gradually clear on Sunday, and the air moving behind
this warm front will be hot. Temperatures will climb into the 80s
across the region. Warmer valleys could just reach 90. The Northeast
Kingdom will remain the coolest since the warm front will shift
northeast there last.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 343 AM EDT Friday...High confidence in heat remains for Monday.
Plan now to avoid heat illnesses on Monday afternoon. It's going to
be very hot. Ensemble probabilities of exceeding 95 F heat indices
are expected at 85 percent Monday afternoon and a roughly 40 percent
chance to exceed 100. The NBM continues to gradually increase the
level of heat. At this point, it may be overdoing things. 850hPa
temperatures of around 22 C are forecast and 925hPa temperatures
around 27-28 C, which is the same as yesterday. The 01z NBM
forecast BTV to reach 99, but to approach 100, we typically need
850hPa temperatures closer to 24 C and 925 hPa temperatures around
30 C. This forecast keeps temperatures a little cooler than the 01z
NBM. However, with 90-98 across the board, it will be very hot. At
500hPa, the upper high peaks on Monday afternoon around 598 dam.
This anomalous upper high will produce subsidence, and dry air
rounding over the region will limit cloud cover. This will suppress
shower or thunderstorm activity. A very warm night will pass on
Monday with upper 60s to upper 70s for nighttime lows.

Hot weather will continue on Tuesday. Temperatures will quickly rise
into the upper 80s to mid 90s, but a cold front will bring
increasing cloud cover and precipitation that will keep us from
experiencing extreme heat for too long. Fortunately, high mid-level
lapse rates will weaken as the elevated mixed layer gets modified
and higher shear lags well behind the front. The cold front appears
like it will be well defined, but not strong. Cooler temperatures
will take a little time to return, but by Thursday we will be back
towards seasonable weather with occasional showers and thunderstorms.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Ceilings are hovering around 1200-2900
feet above ground level across the forecast area this morning as
scattered showers impact several terminals with visibilities
3-5 at times in showers. Wind gusts are just starting to ramp up
out of the west with gusts 15-40 knots occurring. On and off IFR
ceilings may occur at SLK and EFK now through about 17Z Friday,
but chances are lower at other sites. Scattered showers and
associated MVFR level clouds are expected to linger until about
15Z-20Z Friday (afterwards VFR conditions prevail), and the
general trend for wind gusts will be to gradually decrease
throughout the day. Gusts will finally come to an end around
00Z-01Z Saturday or later. We'll likely see some clearing in the
afternoon and evening, so next forecasters will need to keep an
eye on the potential for patchy fog tonight.

Outlook...

Saturday: VFR. Slight chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Likely
SHRA, Chance TSRA.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Chance SHRA, Chance TSRA.

&&

.CLIMATE...
Record high maximum and minimum temperatures are likely during an
upcoming hot spell. Below are the current daily records that could
be broken:

Max Temp Records
Date     KBTV     KMPV     KMSS     KPBG     KSLK
06-23  96|2020   90|1975  92|2020  95|1983  89|1964
06-24  96|2003   89|2003  91|1957  93|1975  90|2003

			High Min Temp Records
Date	KBTV      KMPV     KMSS     KPBG     KSLK
06-22  71|1976   67|1953  66|1976  68|1976  63|1976
06-23  75|1894   65|1985  71|1975  70|1975  64|1921

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 2 PM EDT this afternoon for VTZ001>004-
     006>008-010-016-020-021.
NY...Wind Advisory until 2 PM EDT this afternoon for NYZ026>028-030-
     031-034-035.

&&

SYNOPSIS...Storm
NEAR TERM...Kutikoff/Storm
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Storm
CLIMATE...Team BTV
Hazardous weather outlook, Jun 20, 2:02 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
302 AM EDT Fri Jun 20 2025

NYZ029-087-VTZ005-009-011-017>019-210715-
Southeastern St. Lawrence-Southwestern St. Lawrence-
Western Chittenden-Western Addison-Western Rutland-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
302 AM EDT Fri Jun 20 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Wind gusts 35-45 mph this morning may blow around unsecured objects.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is increasing confidence for a period of potentially dangerous
heat for the beginning of next week, with heat index values expected
to climb into the 90s. Please continue to monitor the forecast as we
get closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-030-031-034-035-VTZ001>004-006>008-010-016-020-021-210715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southern Franklin-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Western Windsor-Eastern Windsor-
302 AM EDT Fri Jun 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is increasing confidence for a period of potentially dangerous
heat for the beginning of next week, with heat index values expected
to climb into the 90s. Please continue to monitor the forecast as we
get closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
June 20, 11:00 AM EST to 12:00 PM EST
Where
Eastern Clinton forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Gusty winds around 40 mph caused a large leader of a diseased tree to fall onto a moving vehicle on Lakeshore Road in Chazy. The sole occupant perished in this incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Eastern Clinton2025-06-2018FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256124.